While a new wave of drugs used in common cancer therapies are helping patients fight cancer, they also produce side effects that can affect patients’ hair, skin, and nails. These side effects can greatly impact patients’ quality of life and threaten their ability to continue treatment.

“Approximately 50 percent of patients who undergo immunotherapy and receive targeted cancer medications experience a skin-related reaction to the medication,” says board-certified dermatologist Anisha Patel, MD, FAAD, an associate professor of dermatology and internal medicine at the University of Texas MD Anderson Cancer Center in Houston. “This can result in changes to their nails or to the skin on their hands and feet, making daily activities, such as wearing shoes or opening a jar, very painful.”

Patel says that when combinations of targeted cancer medications are used during therapy, as many as 60 percent of patients experience hair, skin, and nail reactions. The severity of the reactions can also increase when combinations are used.

To reduce the impact of these side effects, Patel recommends that patients seek treatment from a board-certified dermatologist prior to the start of any cancer therapies. Dermatologists can assist patients with preventive strategies to limit discomfort, such as limiting ultraviolet (UV) exposure, reducing friction and trauma to the hands and feet, and avoiding manipulation of the nail cuticles.

“Taking a few simple steps before treatment can greatly improve a patient’s comfort throughout their therapy,” says Patel. “One example of this is having shoes that do not put pressure on the nails. It’s a simple adjustment that can have a huge impact.”

Patel also points out that many of the new cancer therapies can make the skin extremely sensitive to UV light. Knowing up front if your medication requires diligent sun protection can prevent painful rashes and delays in care.

When it comes to good nail care, Patel recommends clipping and filing nails and treating any ingrown nails to reduce the chance of infection. To combat itchy skin, another common side effect of targeted cancer medications, she suggests using a mild, fragrance-free moisturizer before and during treatment.

Once cancer treatment begins, a dermatologist can actively diagnose skin-related side effects and help provide treatment and strategies to minimize their impact. Potential side effects may include skin rashes, itchiness, changes in hair texture, inflammation around the nails, and blisters in the mouth.

“Dermatologists are an important part of an oncology patient’s treatment team,” she adds. “They can help reduce pain or discomfort associated with cancer therapy and limit visible side effects, increasing the patient’s ability to continue treatment, as well as the opportunity for a positive outcome.”

To find a board-certified dermatologist in your area, visit www.aad.org/findaderm.

This article was adapted from information provided by the American Academy of Dermatology.

 

 

logo
});}(jQuery));